Recent studies have suggested that some medications can have a negative effect on your oral health. Constant or frequent dry mouth caused by some medications can increase the chance of tooth decay, gum disease, and infections of the mouth, according to the Ohio Dental Association. Over 400 common prescription and over-the-counter drugs are currently known to cause dry mouth.
Osteoporosis is a disease that weakens bones and makes them more likely to break. The disease affects about 10 million Americans, and causes more than 2 million fractures each year, according to the National Osteoporosis Foundation.
Some patients who have taken bisphosphonates, a common class of drugs used to treat osteoporosis or low-bone density, have developed a rare but serious condition that can cause severe damage to the jawbone known as bisphosphonate osteonecrosis, according to the American Dental Association.
Patients who have an area of exposed bone in the jaw that persists for more than 8 weeks, who have no history of radiation therapy to the head and neck region, and who are taking, or have taken, a bisphosphonate medication need to consult their physician immediately.
Side effects from medications that can be harmful to your oral health include:
- Tooth discoloration
- Swollen or bleeding gums
- Overgrowth of gum tissue
- Tooth decay from sugar added to medication
- Unusual and repetitive mouth movement called “tardive dyskinesia”
- Infections and fungus, such as thrush
Oral Health Tips When Taking Medication
- Drink plenty of water
- Ask your doctor about precautionary measure to avoid potential side effects
- Call your doctor immediately if you think you are experiencing a negative side effect
For more information: